Acute Kidney Injury, Myocardial Infarction and Death Following Brake Fluid Poisoning; A Case Report

Rathnayaka, Rathnayaka Mudiyanselage Mithun Kaushika Namal and Ranathunga, Panwilahene Ellawatte Anusha Nishanthi (2017) Acute Kidney Injury, Myocardial Infarction and Death Following Brake Fluid Poisoning; A Case Report. Asia Pacific Journal of Medical Toxicology, 6 (2). pp. 62-66.

[img]
Preview
Text
APJMT_Volume 6_Issue 2_Pages 62-66.pdf

Download (1MB) | Preview
[img]
Preview
Text
APJMT_Volume 6_Issue 2_Pages 62-66.pdf

Download (1MB) | Preview
Official URL: http://apjmt.mums.ac.ir/article_8953.html

Abstract

Background: Ethylene glycol is a toxic alcohol which is used in brake fluid, antifreeze, coolants, preservatives and chemical solvents. Ethylene glycol poisoning usually results in depression of the central nervous system, renal insufficiency and cardiopulmonary compromise, while laboratory findings include metabolic acidosis, increased anion gap, increased osmolar gap and calcium oxalate crystalluria. Case presentation: A 24-year-old previously healthy person died 13 days after self-ingestion of brake fluid (ethylene glycol). He developed multi-organ failure including acute kidney injury, metabolic acidosis, respiratory failure, myocardial infarction, low Glasgow coma scale, and elevation of liver enzymes. He also developed hypotension for which 3 inotropes were started. He had ST elevation myocardial infarction (STEMI) on day 4 of the poisoning associated with a reduction of ejection fraction of up to 25 with septal anterior wall hypokinesia. He needed intensive care treatment via ventilator and inotropic support. Five cycles of hemodialysis were carried out for acute kidney injury. His autopsy examination revealed sub-endocardial hemorrhages. Discussion: Acute kidney injury and metabolic acidosis are frequently seen following ethylene glycol poisoning from brake fluid ingestion. The cardiotoxic effect of its poisoning could be due to multiple microcalcifications of the myocardium. This clinical report highlights the severity and the sequence of events following ethylene glycol poisoning. Conclusion: STEMI may result following ethylene glycol poisoning in addition to other cardiac effects such as hypotension, tachycardia, myocarditis and ischemic changes in ECG.

Item Type: Article
Subjects: QV pharmacology
Divisions: Journals > Asia Pacific J Toxicology
Depositing User: apjmt apjmt
Date Deposited: 03 Sep 2017 16:58
Last Modified: 03 Sep 2017 16:58
URI: http://eprints.mums.ac.ir/id/eprint/163

Actions (login required)

View Item View Item